WE HAVE CHANGED OUR NAME FROM PUREPOTIONS TO BALMONDS CLICK HERE FOR MORE INFO WE HAVE CHANGED OUR NAME FROM PUREPOTIONS TO BALMONDS CLICK HERE FOR MORE INFO
Home / Info Hub / My (Un)natural Healing’ Story, pt 2

My (Un)natural Healing’ Story, pt 2

Louise King TSW

In the latest of her series of blogs about healing from topical steroid withdrawal, Louise King writes about the next step of her journey, a new biological treatment called dupilumap.

---

About an hour ago I was injected with my first loading shots of Dupixent. I’m feeling a little bit strange. A good strange… it’s probably a feeling of hope (it’s been a while).

Last time I wrote about my TSW journey I had just started taking the immunosuppressant drug, Cyclosporine. I’d decided that I couldn’t tolerate healing from TSW naturally anymore; due to severe depression and a need to go back to work, it seemed like the right time to get some help.

Cyclosporin worked very quickly and lowered a lot of my TSW symptoms; it pretty much cleared my face in 2-3 weeks. However, after 6-8 weeks I noticed my skin was regressing. The improvement stopped. I had a few dosage increases during the three months I was on Cyclo, and was hopeful when a month ago I was put up to 225mg per day. Sadly, this didn’t make any change: my arms and upper body were covered in rashes and I was (and still am) in a lot of daily pain and discomfort. The deep TSW itch returned and was interfering with my very much-needed sleep - with a new job and a busy brain, this was not ideal at all!

To add insult to injury I wasn’t coping very well with the side effects of Cyclosporin. It made me feel like I was about 80 years old. I felt sluggish, and - strangely enough - like I didn’t have an immune system. I was tired all the time, grouchy, sick a lot, had numb hands and feet (neuropathy) and a hairy face. Yup, it happened, I thought the lovely long eyelashes were great but I caught myself in the wrong mirror last week and Jesus I’ve got a full-on beard!

I can deal with all those side effects if the drugs are actually helping to control my skin but they weren’t.

A few days ago my dermatologist took a lot at me and said ”‘Yup, it’s not working… what’s next?!”

We settled on Dupixent (the trade name for dupilumab). Dupixent was always my first choice; in the UK you have to try at least one other Immunosuppressant without good results before you are eligible to be prescribed Dupixent. It’s an expensive new drug, costing around £37,000 a year, and I’m unbelievably grateful that thanks to the National Health Service in the UK I get it for free. 

Dupixet is a biological drug which has been created for adults with moderate to severe atopic dermatitis and has earned a reputation as the new wonder drug. It works differently to most immunosuppressants: rather than suppressing the whole immune system in quite a brutal way, it only suppresses two pathways which connected to inflammation. It’s made with proteins and this means it has to be injected every two weeks, otherwise the stomach would break it down. It does have some side effects, the most common being very dry eyes or eye infections, achy joints and/or injection site reactions. I think it’s pretty cool!

Louise King wrists before and after Dupixent

I did - and still do - have a bad taste in my mouth about being prescribed drugs for skin, after the horrific side effects I endured from topical corticosteroids. You might think this would’ve put me off taking any further pharmaceutical drugs, but not today! I’m actually just glad that after 50-60 years of no new drugs for skin conditions (except for shitty steroids!) that we are now being introduced to new modern medicines and better options. We run marathons and bake cakes for new canc drugs so why not celebrate something similar for ourselves? After a joint in the past I had decided upon a conspiracy that TSW is a massive fucking mess for all dermatologists and Dupixent is just an easy way to ease everyone off steroids… albeit an expensive one! It’s all about the big bucks though, hey!

So today a lovely dermatological nurse injected my loading doses and sent me on my way. I hugged her before leaving. Fingers crossed it gives me the real break from TSW I’ve so desperately needed. Wish me luck!

 

 

 

LouiseLouise King louigi.skin charts her TSW journey on Instagram @louigi.skin

 

  

 

 

 ---

Balmonds offer information and support, whether you’re going through topical steroid withdrawal, looking for safe long-term management strategies or wondering whether your symptoms match the condition. For more information about TSW, its symptoms and how to manage them, go to the ITSAN website. Other hashtags to follow for peer-to-peer support: #thisisnoteczema #tsw #TSWFab5

Current medical advice is not to use daily topical steroids continuously for more than two to four weeks; then the frequency should be tapered to twice weekly use.

Balmonds Skin Salvation makes a great emollient for dry skin during topical steroid withdrawal: it's soft, gentle, natural and feeds dry, fragile skin with essential nutrients for healing.

Buy Skin Salvation

Posted on: Oct 09, 2019

Join The Balmonds Community

Sign up here to receive free expert advice and tips on managing skin conditions. Plus special offers!

Other articles you may be interested in: